If you find Creative Peptides is useful to satisfy your needs, please do not hesitate to contact us!
Propofol is a hypnotic alkylphenol derivative. Formulated for intravenous induction of sedation and hypnosis during anesthesia, propofol facilitates inhibitory neurotransmission mediated by gamma-aminobutyric acid (GABA). This agent is associated with minimal respiratory depression and has a short half-life with a duration of action of 2 to 10 minutes.
Propofol (2, 6-diisopropylphenol) is a potent intravenous hypnotic agent which is widely used for the induction and maintenance of anesthesia and for sedation in the intensive care unit. Propofol is an oil at room temperature and insoluble in aqueous solution. Present formulations consists of 1% or 2% (w/v) propofol, 10% soybean oil, 2.25% glycerol, and 1.2% egg phosphatide. Disodium edetate (EDTA) or metabisulfite is added to retard bacterial and fungal growth. Propofol is a global central nervous system depressant. It directly activates GABA(A) receptors. In addition, propofol inhibits the NMDA receptor and modulates calcium influx through slow calcium ion channels. Propofol has a rapid onset of action with a dose-related hypnotic effect. Recovery is rapid even after prolonged use. Propofol decreases cerebral oxygen consumption, reduces intracranial pressure and has potent anti-convulsant properties. It is a potent antioxidant, has anti-inflammatory properties and is a bronchodilator. As a consequence of these properties propofol is being increasingly used in the management of traumatic head injury, status epilepticus, delirium tremens, status asthmaticus and in critically ill septic patients. Propofol has a remarkable safety profile. Dose dependent hypotension is the commonest complication; particularly in volume depleted patients. Hypertriglyceridemia and pancreatitis are uncommon complications. Allergic complications, which may include bronchospasm, have been reported with the formulation containing metabisulfite. In addition, this formulation has been demonstrated to result in the generation of oxygen free radicals. High dose propofol infusions have been associated with the "propofol syndrome"; this is a potentially fatal complication characterized by severe metabolic acidosis and circulatory collapse. This is a rare complication first reported in pediatric patients and believed to be due to decreased transmembrane electrical potential and alteration of electron transport across the inner mitochondrial membrane.
Marik, P. E. (2004). Propofol: therapeutic indications and side-effects. Current pharmaceutical design, 10(29), 3639-3649.
The clinical features of propofol infusion syndrome (PRIS) are acute refractory bradycardia leading to asystole, in the presence of one or more of the following: metabolic acidosis (base deficit > 10 mmol.l(-1)), rhabdomyolysis, hyperlipidaemia, and enlarged or fatty liver. There is an association between PRIS and propofol infusions at doses higher than 4 mg.kg(-1).h(-1) for greater than 48 h duration. Sixty-one patients with PRIS have been recorded in the literature, with deaths in 20 paediatric and 18 adult patients. Seven of these patients (four paediatric and three adult patients) developed PRIS during anaesthesia. It is proposed that the syndrome may be caused by either a direct mitochondrial respiratory chain inhibition or impaired mitochondrial fatty acid metabolism mediated by propofol. An early sign of cardiac instability associated with the syndrome is the development of right bundle branch block with convex-curved ('coved type') ST elevation in the right praecordial leads (V1 to V3) of the electrocardiogram. Predisposing factors include young age, severe critical illness of central nervous system or respiratory origin, exogenous catecholamine or glucocorticoid administration, inadequate carbohydrate intake and subclinical mitochondrial disease. Treatment options are limited. Haemodialysis or haemoperfusion with cardiorespiratory support has been the most successful treatment.
Kam, P. C. A., & Cardone, D. (2007). Propofol infusion syndrome. Anaesthesia, 62(7), 690-701.